One of the first things that clients experience as they’re going through detox and the early stages of addiction treatment is withdrawal. It takes their body time to adjust to no longer being on any addictive substances. This often comes with many physical symptoms such as sweating, nausea or vomiting, aches and pains, changes in appetite, tremors, or seizures. While this can be unpleasant, staff at Above It All can help clients to stay as comfortable as possible and minimize symptoms.
However, many clients do not realize that post-acute withdrawal syndrome (PAWS) can last for up to two years following detox. PAWS involves more emotional and psychological symptoms than physical ones. Clients may experience:
- Mood swings
- Trouble concentrating
- Fuzzy thinking
- Difficulty coping with stress
These feelings can seem to emerge out of nowhere. But just as quickly as they come, they can pass. They may only last a few hours or a few days. Realizing that these episodes will occur and they are normal can help clients feel more prepared to deal with them.
When PAWS occurs, there are many ways that clients can push through these feelings:
- Take time to meditate and try to clear your mind. Give yourself a chance to calm down and process your thoughts and feelings. Exercise can help too.
- Keep things simple and do not overwhelm yourself with work or commitments. When you are going through a PAWS episode, realize you may need to step back. This does not mean veg out doing nothing, but break down activities into more manageable tasks.
- Practice self-care. Make sure you continue to eat a well-balanced diet, drink plenty of fluids, and get adequate sleep. Taking care of yourself can help boost your mood and keep you going.
It can also help to talk things out in a support group. Recognize that PAWS will pass in time and doesn’t have to lead to relapse. Get the support you need for recovery at Above It All and overcome withdrawal safely and effectively.Leave a comment and let us know some of your strategies for dealing with post-acute withdrawal syndrome.